Numbness and tingling - excessive B6 the culprit?

Hi all,

In early Feb this year I had a thyroid test which revealed low B12/Vit D levels. I have Hashimoto's and had been supplementing anyway with B12 and B complex tablets for about three months. On Boxing Day last year 2016 I suddenly developed pain/numbness and tingling in my right thumb, hands, and toes/feet. I still have these symptoms and today I was reading that excessive B6 can cause this. And that insufficient B6 can also cause it. I'm lost as to what I should do. It may be entirely unrelated, but has anyone else experiencing pins/needles ceased taking the B6? And did the pins/needles disappear? I'm still on holiday in the UK and can't see my GP till I get back to Oz in mid-March, but it's freaking me out to be honest, and my fertile imagination is coming up with worse case scenarios of MS or something similar. I'm scaring myself googling for answers.

13 Replies

oldestnewest
  • tracyd59 How much B6 is in your B Complex? I have read that excess B6 long term can cause tingling of extremities. I have read that B6 should be 10mg daily.

  • oh crikey....well - in the Jarrow B-Right Complex tabs it's 25mg B6 (pyridoxine HC1) and also 10mg B6 (pyridoxal 5 -phosphate). So I think you've answered my question seasidesusie! I'll stop and see if that helps. Thank you :)

  • tracyd59 You still need a B Complex when taking B12, so if necessary look for a different one that only contains 10mg B6.

  • Thorne Basic B is a good one and has 10mg B6.

  • I replied to myself there instead of you tracyd59 :)

  • :)

  • It may be entirely unrelated, but has anyone else experiencing pins/needles ceased taking the B6?

    This happened to me several years ago, before I ever really got interested in my health and it never occurred to me I should research a vitamin supplement. I started taking one of those absolutely absurd B Complex tablets from Holland & Barrett - this one :

    hollandandbarrett.com/shop/...

    Amongst other things it contains 100mg vitamin B6. There is no science or logic which says we need 100mg or 100mcg of every B vitamin. It is just a bit of marketing nonsense with no science behind it at all.

    When I started the B Complex above I did find symptoms of peripheral neuropathy disappeared. Then a few months went past and I developed pain, numbness and tingling in my extremities. I belatedly did some research and found the same as you - that most B vitamins are fine in high doses but B6 can become toxic in high doses.

    I stopped the B Complex for quite a while and my symptoms eventually faded and haven't returned. I do take a B Complex now but I take one with very "modest" doses of all the B vitamins. I also take a B12 supplement separately. I give myself breaks from most of my supplements (not all at the same time) for a month or two every now and then just to check whether I start feeling better or worse. When I give myself these breaks from my B Complex I will buy a separate folate supplement because I have issues with B12.

  • Thanks humanbean. I'm relieved to hear that your symptoms finally went away. I like what you said about giving yourself a break now and then. I think I'll look into doing that too. It's so frustrating when we're trying to improve our health but keep getting these setbacks. I'm seeing my rheumatologist in April anyway - fortunately I made that appointment some time ago before the pins/needles started. I'll ask her to get my B6 levels checked. Thanks for your input!

  • Don't forget that most B Complex products contain biotin. And biotin supplements might interfere with thyroid function testing (TFT). So it is essential to stop taking a B Complex for a few days before doing a TFT.

    healthunlocked.com/thyroidu...

  • B12 deficiency can cause tingling too.

  • Hi MissLillyskisses

    My B12 level was 490 (upper limit of range is 725) in my thyroid test results a month ago, and I've continued to supplement sublingual B12 1000mg up to today, so my B12 should have increased still further. I suppose the neuropathy could be linked to B12 if it's still not optimal, but I think it is more likely to be that I have been taking far too much B6 (35mg daily). It's a minefield!! Sometimes I feel like chucking all the flipping tablets in the bin :(

  • I know what you mean, it can be depressing being dependent on meds but try and rise above it. As always you have had good advice, I hope you resolve your issues and my best wishes to you.

  • Better to have B12 at 900-1000

You may also like...